Arquivos de Neuro-Psiquiatria
On-line version ISSN 1678-4227
CARDOSO, FRANCISCO; CAMARGOS, SARAH T and SILVA JR, GERALDO A. Etiology of parkinsonism in a Brazilian movement disorders clinic. Arq. Neuro-Psiquiatr. [online]. 1998, vol.56, n.2, pp. 171-175. ISSN 1678-4227. http://dx.doi.org/10.1590/S0004-282X1998000200001.
OBJECTIVE: The aim of the present study is to investigate whether there are geographic differences in the etiology of parkinsonism (PA). BACKGROUND: 72% of patients with PA evaluated at movement disorders clinics in the Northern Hemisphere are diagnosed with Parkinson's disease (PD). Data regarding other regions are not available. METHODS: We reviewed the charts of all patients with PA seen at the Federal University of Minas Gerais Movement Disorders Clinic from July 1993 through October 1995. PA was diagnosed by the presence of at least two of the following: rest tremor, bradykinesia, rigidity, and postural instability. The different etiologies were diagnosed based on standard clinical criteria RESULTS: During the period of the study, PA was recognized in 338 subjects. The following clinical diagnoses were made: PD (68.9%), drug-induced PA (DIP) (13.3%), vascular PA (4.7%), Progressive supranuclear palsy (PSP) (2%), multiple system atrophy (MSA) (1.8%), others (9.7%). Cinnarizine, haloperidol and flunarizine were the commonest drugs related to DIP. CONCLUSIONS: Similarly to other studies, PD accounts for about 70% of PA patients. However, there are differences between our results and previous series. DIP is much more common in the present series. This may be accounted for a more liberal use of antidopaminergic drugs in our environment, especially Calcium channel blockers. The lower frequency of MSA and PSP in our study may reflect a short follow-up, since many patients initially diagnosed with PD later are found to have Parkinson-plus syndromes.
Keywords : parkinsonism; parkinsonian syndrome; epidemiology; parkinson's disease; drug-induced parkinsonism; vascular parkinsonism; progressive supranuclear palsy; multiple system atrophy; cinnarizine; flunarizine; calcium channel blockers.